Georgia, 2010Hail and Lightning Strikes in Georgia, February 22, 2010
February 22, 2010 · NWS FFC · 4 events in 4 counties and zones
A short wave embedded in a fast zonal flow was traversing the southern states. A comparatively warm air mass, with respect to many previous winter events, was in place across the region as the associated cold front swept into the southeast states.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short wave embedded in a fast zonal flow was traversing the southern states. A comparatively warm air mass, with respect to many previous winter events, was in place across the region as the associated cold front swept into the southeast states. A strong line of thunderstorms accompanied the front and moved into the Georgia during the pre-dawn hours. The thunderstorms brought considerable lightning, brief heavy rain, and some small hail. None of the thunderstorms reached severe limits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 22, 3:09 AM EST, 40 minutes earlier.
Area forecast discussion, Feb 22, 3:09 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 AM EST MON FEB 22 2010
.SHORT TERM /TODAY THROUGH WEDNESDAY/...
LOW PRESSURE AS OF 07Z LOCATED NEAR PADUCAH WITH A WARM FRONT
EXTENDING NORTHEAST ALONG THE OHIO RIVER AND A COLD FRONT TO THE
SOUTH ALONG THE MISSISSIPPI. WELL AHEAD OF THE COLD FRONT...A
SOLID LINE OF SHOWERS AND THUNDERSTORMS WAS ADVANCING EASTWARD
ACROSS ERN TN...NWRN GA...CENT AL...BACK TO SERN MS ALONG THE LOW
LEVEL JET/THERMAL RIDGE AXIS. THE NORTHERNMOST CG LIGHTNING
ACTIVITY HAS DROPPED OFF CONSIDERABLY OVER THE LAST FEW
HOURS...AND EXPECT THIS GENERAL LESSENING TREND TO CONTINUE AS THE
LINE TRACKS ACROSS GA TODAY GIVEN A DRIER LOCAL AIRMASS AND A
WEAKENING LLJ. BEST THUNDER POTENTIAL WILL BE OVER CENT GA TODAY
WHERE DEWPOINTS HAVE CLIMBED INTO THE 40S...AND SOMEWHAT MORE
VIGOROUS CONVECTION WAS APPROACHING FROM ALABAMA THIS MORNING.
MODEL SOLUTIONS BEGIN TO DIVERGE QUICKLY...STARTING WITH SLIGHT
DIFFERENCES IN TIMING OF FROPA THROUGH GA THIS AFTERNOON. MODEL
DIFFERENCES GROW THROUGH THE ENTIRE 7 DAY FORECAST...AS THEY
STRUGGLE TO HANDLE THE DETAILS OF MULTIPLE/SUCCESSIVE LOW PRESSURE
SYSTEMS ACROSS THE SOUTHERN U.S. AND GULF OF MEXICO THE FIRST OF
WHICH IS IMPACTING GEORGIA TODAY AND THE SECOND EARLY WEDNESDAY.
WEST TO NORTHWEST FLOW IN THE WAKE OF TODAYS FROPA WILL BRING
SOMEWHAT COOLER AND DRIER AIR INTO THE LOCAL AREA AS A SURFACE
HIGH REMAINS ANCHORED OVER THE PLAINS STATES AND OUR DEPARTING LOW
BEGINS CRANKING UP OVER NEW ENGLAND. OUR SECOND UPPER LEVEL
DISTURBANCE CROSSING ALABAMA TUESDAY EVENING SHOULD REACH GA AFTER
MIDNIGHT WEDNESDAY. MODEL THERMAL FIELDS ARE GENERALLY SUPPORTIVE
OF -SN INITIALLY IN THE HIGHER TERRAIN NW OF A CEDARTOWN TO
JASPER TO HELEN LINE...THOUGH CONTINUED LOW LEVEL COLD ADVECTION
AND EVAPORATIVE COOLING MAY LOWER TEMPS/WET BULB TEMPS CLOSER
TOWARD FREEZING NW OF A CARROLLTON TO CUMMING TO HELEN LINE BY
SUNRISE WEDNESDAY MORNING. EXPECT PRECIP TO BE A MIX OF RA/SN AT
LOWER ELEVATIONS...BUT ELEVATIONS ABOVE 1500-2000 HAVE A BETTER
SHOT AT SEEING PREDOMINANTLY -SN. THE BIGGER CHALLENGE THAN
P-TYPE IS FIGURING OUR WHETHER OR NOT PRECIP WILL OCCUR. MODEL
QPF REMAINS VERY LIGHT OR NON-EXISTENT...THOUGH THE GFS IS
FINALLY STARTING TO COME ONBOARD WITH THE OTHER MODELS WHICH SHOW
AT LEAST SOME PRECIP...BUT NOT ENOUGH TO WARRANT MORE THAN THE
CURRENT 20 POPS. PRECIP SHOULD END QUICKLY WEDNESDAY MORNING...AND
WILL BE FOLLOWED BY A BETTER SURGE OF NORTHWEST FLOW COLD
ADVECTION COMMENCING BY WEDNESDAY AFTERNOON.
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
H8 TEMPS DIP TO AROUND -15C FAR NORTH AND -7C SOUTH BY THURSDAY
MORNING...RESULTING IN TEMPERATURES A GOOD 15 DEGREES BELOW NORMAL
BY THURSDAY. WE REMAIN CAUGHT IN A COLD AND DRY PATTERN BETWEEN A
HIGH EXTENDING THROUGH THE PLAINS STATES AND A PERSISTENT AND THE
DEEPENING NEW ENGLAND UPPER LOW THROUGH SUNDAY...THOUGH AIRMASS
MODIFICATION SLOWLY NUDGES TEMPERATURES UPWARD EACH DAY FROM THEIR
COLDEST ON THURSDAY.
RRH
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 62 41 61 37 51 / 80 10 5 20 20
ATLANTA 63 41 55 36 48 / 80 10 5 20 20
BLAIRSVILLE 54 36 50 31 42 / 70 10 10 20 20
CARTERSVILLE 61 37 54 32 48 / 60 10 5 20 20
COLUMBUS 66 44 61 39 53 / 80 10 5 20 20
GAINESVILLE 58 41 56 36 48 / 80 10 10 20 20
MACON 65 42 65 38 53 / 90 10 5 20 20
ROME 63 41 56 33 48 / 40 10 10 20 20
PEACHTREE CITY 64 39 57 36 49 / 80 10 5 20 20
VIDALIA 65 49 67 41 57 / 90 20 5 10 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 21, 6:18 PM EST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 AM EST SUN FEB 21 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
601 AM EST SUN FEB 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE TONIGHT AND EARLY MONDAY ACROSS
NORTH AND CENTRAL GEORGIA.
.SYNOPSIS...
AN UPPER-LEVEL SHORT WAVE WILL APPROACH THE AREA FROM THE WEST
TONIGHT AND MOVE ACROSS THE AREA MONDAY. WEAK SURFACE HIGH PRESSURE
ALIGNED ALONG THE EAST COAST WILL SHIFT SLOWLY EAST TODAY.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS TONIGHT AND EARLY MONDAY
WILL BE ISOLATED CLOUD-TO-GROUND LIGHTNING STRIKES AND BRIEF HEAVY
RAIN. THE BEST CHANCE FOR THUNDERSTORMS WILL BE BETWEEN MIDNIGHT
AND 10 AM EST. THE MOST LIKELY AREA FOR THUNDERSTORMS WILL BE
NORTHWEST OF A LINE FROM LA GRANGE...TO CANTON...TO BLUE RIDGE.
.DISCUSSION...
ZONAL FLOW DOMINATES THE SOUTHERN STATES AT THIS TIME. LOW
PRESSURE...INTENSIFYING ACROSS THE WESTERN U.S...WILL GRADUALLY
SHIFT EAST TOWARD MID-WEEK. IN ADVANCE OF THIS SYSTEM...A STRONG
SHORT WAVE WILL MOVE QUICKLY EAST ACROSS THE SOUTHERN STATES.
SCATTERED THUNDERSTORMS ARE EXPECTED TO BE ONGOING OVERNIGHT
ACROSS THE MID-SOUTH. A FEW OF THESE THUNDERSTORMS ARE EXPECTED TO
MOVE ACROSS GEORGIA TONIGHT AND EARLY MONDAY. MINOR INSTABILITY
AND A 45 TO 50 KNOT LOW-LEVEL JET TRACKING ACROSS NORTH GEORGIA
EARLY MONDAY WILL ALSO SUPPORT ISOLATED THUNDERSTORMS. BRIEF HEAVY
RAIN CAN BE EXPECTED...BUT RAINFALL IS NOT EXPECTED TO BE
SUFFICIENT TO PRODUCE FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
19
In the hours before
Special weather statement, Feb 22, 12:45 AM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1245 AM EST MON FEB 22 2010
GAZ001-002-220630-
1245 AM EST MON FEB 22 2010
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN DADE AND WALKER
COUNTIES UNTIL 130 AM EST...
AT 1141 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM COLE CITY TO 37 MILES SOUTHWEST OF RISING
FAWN...MOVING EAST AT 40 MPH.
WIND GUSTS OF 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING
STRIKES ARE LIKELY AS THESE STORMS MOVE ACROSS DADE AND WALKER
COUNTIES THROUGH 130 AM EST. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE COLE CITY...HOOKER...MORGANVILLE...STEPHENSVILLE...
MORGANVILLE...WILDWOOD. ..NEW ENGLAND...TRENTON...LOOKOUT
MOUNTAIN...RISING FAWN...CLOUDLAND CANYON STATE PARK...ROSSVILLE...
COOPER HEIGHTS...CHATTANOOGA VALLEY AND FAIRVIEW.
Special weather statement, Feb 22, 1:18 AM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
118 AM EST MON FEB 22 2010
GAZ011-220700-
118 AM EST MON FEB 22 2010
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN CHATTOOGA COUNTY
UNTIL 200 AM EST...
AT 113 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM 5 MILES NORTHEAST OF
CLOUDLAND TO MENLO...MOVING EAST AT 45 MPH.
WIND GUSTS OF 40 MPH WILL BE POSSIBLE WITH THIS ACTIVITY AS IT MOVES
ACROSS THE COUNTY...ESPECIALLY AT ELEVATIONS ABOVE 2000 FEET.
OCCASIONAL LIGHTNING AND BRIEF HEAVY RAIN WILL ALSO BE POSSIBLE.
THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
19
Special weather statement, Feb 22, 1:43 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
143 AM EST MON FEB 22 2010
GAZ019-220730-
143 AM EST MON FEB 22 2010
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN FLOYD COUNTY UNTIL
230 AM EST...
AT 140 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS FROM COOSA TO CAVE
SPRING...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS OF 40 MPH WILL BE POSSIBLE WITH THIS
ACTIVITY...ESPECIALLY ACROSS SOUTHERN FLOYD COUNTY. BRIEF HEAVY
RAIN AND OCCASIONAL LIGHTNING WILL ALSO BE POSSIBLE.
THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS...CAUSE
POWER INTERRUPTION...AND BLOW ABOUT LIGHT UNSECURED OBJECTS.
19
Special weather statement, Feb 22, 2:24 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
224 AM EST MON FEB 22 2010
GAZ007-012-013-020-021-030-220745-
224 AM EST MON FEB 22 2010
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN EASTERN
POLK...CHEROKEE...BARTOW...PICKENS...EASTERN GORDON...AND GILMER
COUNTIES UNTIL 245 AM EST...
AT 215 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND ISOLATED THUNDERSTORMS FROM WESTERN FANNIN
COUNTY...TO NEAR CALHOUN...TO NEAR CEDARTOWN...MOVING EAST AT 40 MPH.
WIND GUSTS OF 35 TO 40 MPH WILL BE POSSIBLE WITH THIS ACTIVITY AS IT
MOVES ACROSS THE INDICATED COUNTIES. BRIEF HEAVY RAIN AND
OCCASIONAL LIGHTNING CAN ALSO BE EXPECTED.
THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
ABOUT LIGHT...UNSECURED OBJECTS. A FEW POWER OUTAGES MAY RESULT.
19
Special weather statement, Feb 22, 2:44 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
244 AM EST MON FEB 22 2010
GAZ030-041-042-220830-
244 AM EST MON FEB 22 2010
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN NORTHWEST
CARROLL...HARALSON AND SOUTHERN POLK COUNTIES UNTIL 330 AM EST...
AT 138 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES SOUTHWEST OF ESOM HILL TO 24
MILES SOUTHWEST OF TALLAPOOSA...OR FROM JUST SOUTHEAST OF PIEDMONT
ALABAMA TO JUST SOUTHWEST OF HEFLIN ALABAMA...MOVING NORTHEAST AT 50
MPH.
WIND GUSTS OF 40 MPH WILL BE POSSIBLE WITH THIS ACTIVITY AS IT MOVES
ACROSS NORTHWEST CARROLL...HARALSON AND SOUTHERN POLK COUNTIES
THROUGH 330 AM EST. IN ADDITION...BRIEF HEAVY RAIN AND OCCASIONAL
LIGHTNING CAN BE EXPECTED.
THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
ABOUT LIGHT...UNSECURED OBJECTS AROUND. SOME POWER OUTAGES MAY
RESULT.
19
Lightning, Fulton
- When
- February 22, 3:49 AM EST
- Where
- Fulton County, 1.22 mi ESE of Ocee
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 34.065, -84.200
The Beacon Newspaper of Johns Creek reported that lightning struck a gas line adjacent to a home on Hillgate Crossing near Abbotts Bridge Road. The home caught fire and sustained damage as a result.
Lightning, Newton
- When
- February 22, 4:24 AM EST
- Where
- Newton County, 49.07 mi W of Barrington
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 33.432, -84.875
The Times Herald of Newnan reported that lightning struck a home on Welcome-Sargent Road, west of Newnan, and blew out part of the kitchen wall, kitchen cabinets, and the some of the porch floorboards. The crawl space was also set on fire by the lightning strike.
Hail, Upson
- When
- February 22, 5:15 AM EST to 5:20 AM EST
- Where
- Upson County, 1 mi W of Thomaston to 2 mi S of Yatesville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.900, -84.347
The public reported penny-sized hail in the Thomaston area.
Hail, Houston
- When
- February 22, 6:30 AM EST to 6:35 AM EST
- Where
- Houston County, 1.81 mi E of Pilgrim Rest to 0.67 mi S of Pilgrim Rest
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.548, -83.639
Two reports of penny-sized hail were received from the public, one in Warner Robins and the other in Kathleen.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Pennsylvania, February 22 to 24, 20102 deaths · 4 events
- Heavy Snow and Winter Weather in Texas, February 22 to 23, 20101 death · 3 injured · $350,000 · 23 events
- Lightning Strike in Alabama, February 22, 2010$50,000 · 1 event
- Lightning Strike in Florida, February 22, 20104 injured · 1 event
- Heavy Snow in Texas, February 22 to 23, 201012 events
- Heavy Snow in Michigan, February 22, 20109 events
- Winter Storm and Winter Weather in New Jersey, February 22 to 23, 20105 events
- Heavy Snow in New Mexico, February 22 to 23, 20104 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 22, 20101 in hail · 3 events
- Heavy Snow in Arizona, February 22, 20102 events
- Damaging Wind in Florida, February 22, 201050 kt wind · 2 events
- Lightning Strike in Alabama, February 22, 2010$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218188, 218187, 218185, 218186.